Hi all!!! It’s been a long time. I hope everyone is happy and healthy.
I have noticed this a few times over my ten years of being type one. Example: woke up my blood sugar was super high 255. Night before, same thing super high. The days following these long ( 7-8 hours through night time) super high sugars, I can take literally almost DOUBLE my usual amount of insulin and I struggle to get my sugars back under control. Feel like I’m injecting all day and not much happens. Usually I am super sensitive to my injections but when these highs happen, it is insanely difficult and takes so much insulin to regulate. Any experience or ideas as to what’s going on???
I find that when I’m over 300 (my number, not necessarily yours) no amount of insulin will bring me down unless I drink plenty of sugar free fluids to wash any ketones out of my system. One or two large glasses of water get the process started for me although it may take a couple of hours to see just the slightest drop. It’s like watching paint dry at first but it does move quicker in time.
Of course the question is, Why the highs? A couple of possibilities:
Our body’s needs change from time to time, so if you use a pump you may need to adjust your overnight basal rate, and perhaps others since you’re still struggling later. I find a change as small as 1/10 of a unit can make a big difference, so start small. If you take injections you might need to change the amount or time of your long-acting insulin.
You might have an infection. if liquids and correcting for highs still don’t bring me down there is usually something infernal - internal - going on. I’ve had a UTI with no other symptoms whatsoever, and a mild toothache with those un-correctable highs has invariably led to a root canal. Antibiotics (and dental work) got me back in line.
It sound like you might have bad insulin. Are you having your insulin delivered by a mail company or collecting it from the pharmacy? I know that sometimes insulin that is delivered can be exposed to crazy temperature fluctuations etc… and that can make the insulin less effective.
Michelle @Mlp1124 , welcome back to the Forum!
As you have learned in your ten years while living with diabetes, there are many factors, in addition to food, activity & insulin, that affect BGL. For instance if your “highs” suddenly appeared, might you have a hidden infection where symptoms have not yet made themselves known?
Assuming your vial of insulin is healthy, I suggest that you look at your insulin dose routine, and see if your body needs have changed. During my seven decades living with diabetes, I’ve noticed how my insulin sensitivity has drastically shifted. I suggest that you may consider first adjusting you background insulin amount(s), and then look at your meal Insulin:Carbohydrate ratios. And, for corrections, validate your ISF [insulin sensitivity factors] for the different times of day.
Another thought, when giving yourself a correction dose, inject in a place other than where you inject/infuse your normal dose. For instance, if you use an infusion pump in your abdomen, make correction doses with a needle in your arm. Hope you soon find a solution!
T1 for 47 years.
I have been experiencing the same thing exactly. I’ll have a day of all highs, or a day of normal, or a day of constantly bouncing on low, and there’s no rhyme or reason to it. My food / insulin / exercise/rest routine is all the same. Some things simply cannot be quantified and require a serious shrug of the shoulders.
One consideration to always keep in the back of your mind is that there are a lot of external triggers that can affect the BGL, such as the weather - hot / cold / humid etc. The general state of health has a big affect; even having a slight sniffle will affect the BGL. Stress levels from work or school. I am entirely convinced that social media has an affect on the BGL, as the person sits there scrolling through the general ho-hum, unaware that they are having an emotional reaction to what they are seeing flow past. Also the state of mind has a big affect - happy / sad / worried. The fight or flight reaction blows the BGL out of the water, and that can come from something as simple as raised voices in the house.
The doctors have always wondered if I developed T1D as a result of the stress for a 16 year old living in a house as the family broke apart. I have no relatives with T1D, and didn’t even know anyone with “Juvenile onset diabetes” when I was diagnosed back in '74.
I get those highs, but I have “Hartos”, I think that is the term for random insulin antibodies, mine come and go, I have found that the vaccines have enhanced, increased, those antibodies, which was the last thing I needed. I have 4 shots, Moderna, and now take 3 times what I used prior to my first shot. That happened very quickly after shot 1, I am certain that caused it. Per my endo, there is no treatment for the antibody condition, just learn to live with it, rely on Dexcom (I hate G6), and carry several Payday bars.Bob Osthues T1D 66yrs
It’s interesting you say because I do feel like maybe when something is going on, underlying like maybe coming into, or getting over a cold/ viral infection etc. this happens. Now I’m back to normal. So weird. Thanks for the response
Anything is possible. I do get from the mail order company so that’s certainly a possibility BUT it was working effectively leading up to those random highs. Just another mystery of our body I supposed Thanks for the response
I am thinking it may be an underlying virus/ illness etc. too, because now I’m back to normal. So weird. Just didn’t feel overly I’ll but guess something was going on in my body that I wasn’t too aware of. Thanks for the response.
Very interesting points and certainly another great thought. I’ve been traveling a bit and more stressed than usual as we want to relocate. Certainly huge stressors. Not a social media gal HOWEVER I have been a Zillow gal haha. I’m off on my sleep schedule, stressed etc. thanks for the response
Yeah I chose not to vax for that reason actually. There was some speculation I developed type one after a really bad reaction to the flu vax. Sorry that happened but glad you’re okay. Thanks for the response and information.
Sounds to me that you do suspect that you have the insulin antibody thing. There is a test, I was with Sandra Webers practice for about 9 yrs, and they did not run that! I got to St Aug, and the endo here ran it after our first conversation, that was 6 years ago, and, it was the first time I had ever heard of this condition. I suspect that those who get type 1 in their teens or twenties, some of them have it, and it has “burned out” their Isles of langerhans.
It sounds like the Dawn phenomenon syndrome. I’m a nurse but diabetes isn’t my specialty. My 8 yr old Son was diagnosed with type 1 diabestes. 3 months ago. So we’re newbies. But we did get the Dexcom and tslim insulin pump one week in. If you have an opportunity to get these. They both have made this diagnosis so much easier. My son always goes up from 1am- to early morning. I increase his basal rate for this time. Maybe your body is changing or their is scar tissue whete your giving the injections and the insulin is not being absorbed well. Good luck to you. Melissa
This happens to my young daughter, she’ll need 3-4x as much insulin than normal to bring her down. Since she has a pump now, it’s so much easier to deal with by bumping up basal with a temp rate, but it still takes hours of her being high till we figure out how much insulin it will take to bring her down. I usually think she’s fighting off germs, but it could also be related to growth or stress hormones (she’s 8, so still growing!)
A very timely post since the same thing happened to me in the last week or so. I am a MDI person and I changed my pen (in case it was the insulin) and tested my basal rate (not eating for 5 hours to see what my BG did) and it was ‘good.’ I have been high for days then it seemed to go back in line last night. I thought it may be stress related - watching your BG number stay at 220 no matter what you do, eat or exercise does bring on a bit of stress. I never considered an infection though so I will keep that in the back of my mind.
I am a relative newbie since I have been diagnosed with T1D for less than a year. I thought that with the warmer weather coming (I live in New England) that my C:I ratio would actually decrease and not increase. I will ask my endocrinologist about the antibodies as well as look up insulin sensitivity since I don’t know what that is (I can make an educated guess but that is extent of it.)
Thanks everyone for the input.